Pennsylvania, 2011

Damaging Wind in Pennsylvania, February 28, 2011

February 28, 2011 · NWS CTP · 1 event in 1 county or zone

A strong frontal system produced isolated thunderstorms over south-central Pennsylvania during the early morning. Localized wind damage was reported in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong frontal system produced isolated thunderstorms over south-central Pennsylvania during the early morning. Localized wind damage was reported in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 28, 5:55 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 5:55 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 AM EST MON FEB 28 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH NORTHWESTERN PENNSYLVANIA AND INTO
NEW YORK STATE ON MONDAY...DRAGGING A COLD FRONT THROUGH CENTRAL
PENNSYLVANIA BY LATE IN THE DAY. THE STORM WILL MAKE A SOAKING
RAIN FOR THE ENTIRE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL
FOLLOW QUICKLY ON MONDAY AS THE COLD FRONT MOVES THROUGH. THE
RAIN AND SNOW MELT WILL COMBINE TO POSSIBLY CREATE MINOR
FLOODING. HIGH PRESSURE WILL BRING QUIET WEATHER FOR THE REST OF
THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG UPPER LEVEL TROUGH CONTINUES TO MOVE INTO THE NORTHEAST
THIS MORNING. THIS UPPER LEVEL TROUGH HAS A SURFACE FEATURE WHICH IS
MOVING A STRONG WARM FRONT ACROSS CENTRAL PA THIS MORNING. THIS WARM
FRONT IS ALLOWING FOR WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
ACROSS PA. THERE IS STRONG SOUTHERLY SURFACE WINDS DECOUPLED FROM
THE WINDS ALOFT. THIS HAS KEPT GUSTY WINDS OUT OF MOST OF THE
AREA...EXCLUDING THE HIGHER ELEVATIONS. THERE ARE STRONG WINDS ALOFT
WITH 850 WINDS IN EXCESS OF 50KTS. THIS IS ALLOWING FOR STORM
MOTIONS FROM 220 WITH SPEEDS IN EXCESS OF 50KTS. THE BIGGEST CONCERN
IS ANY ENTRAINMENT OF SHOWERS AS THERE IS A DEEP MOISTURE LAYER
ASSOCIATED WITH THIS SYSTEM AND COULD CAUSE FLOODING.

IMPRESSIVE 850 MB JET NOSES INTO THE REGION AROUND 12Z MON FROM THE
W/SW WITH 70-80KTS MAKING IT DOWN TO ABOUT 2KFT. THE STEEP INVERSION
WILL TAKE QUITE A WHILE TO BE OVERCOME BY MIXING. THE SLIGHT RISK
ISSUED BY SPC FOR MONDAY SEEMS WELL-PLACED DUE TO THE STRONG WINDS
ALOFT AND THE TIMING OF THE FRONTAL PASSAGE - IN THE PEAK HEATING OF
THE DAY. INSTABILITY IS BEST IN THE SRN HALF OF THE AREA...AND THE
FRONT SHOULD BE THROUGH THE NWRN 3-5 COUNTIES BEFORE THE FRONT HITS
MARGINALLY UNSTABLE AIR.

THERE IS A CONCERN FOR GUSTY SURFACE WINDS DEPENDING ON THE TIMING
OF THE 850 JET...ESPECIALLY IN THE SE PORTION OF THE STATE. HAVE
LEFT OUT HIGHLIGHTS DUE TO MARGINAL WINDS ALOFT EVEN THOUGH THERE IS
STRONG PRESSURE FALLS THIS AFTERNOON.  LOW LEVEL WIND SHEAR REMAINS
AN ISSUE FOR MOST OF THE DAY.

TEMPERATURES WILL BE WARM DUE TO WARM FRONTAL PASSAGE...WITH A STEEP
DECLINE THIS EVENING AFTER COLD FRONTAL PASSAGE.

&&

.SHORT TERM /TUESDAY/...
SFC HIGH PRESSURE OVER THE OHIO VALLEY WILL SLIDE JUST SOUTH OF PA
ON TUESDAY...BRINGING A GOOD BIT OF SUNSHINE AND TEMPERATURES JUST
ABOUT NEAR NORMAL FOR THIS TIME OF YEAR. AFTERNOON MAXES WILL
RANGE FROM THE UPPER 30S ACROSS THE NORTH TO THE MID TO UPPER 40S
OVER THE SOUTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY WILL AGAIN BE QUITE MILD IN RETURN FLOW AS READINGS
SLIDE INTO THE 50S IN THE LOWER SUSQ. A MUCH STRONGER HIGH WILL
PUSH A MAINLY DRY COLD FRONT ACROSS THE AREA WEDNESDAY NIGHT INTO
THURSDAY...WITH COLD AIR ADVECTION DROPPING TEMPS BACK TOWARD
NORMALS FOR THU.

MODEL DIFFERENCES BECOME NOTICEABLE BY LATE WEEK WITH
POSITION/TIMING OF NEXT POTENTIAL PRECIP FOR THE WEEKEND...BUT
MILDER SW FLOW SHOULD RETURN AGAIN FOR SAT INTO SUN. POTENTIAL FOR
A BIT OF FREEZING OR FROZEN ISOLATED PRECIPITATION FRIDAY OR
SATURDAY WITH WARM FRONT...THEN MAINLY A RAIN EVENT BY SUN INTO
MON...WITH PRECIP MORE WIDESPREAD IN THE WEST AND MORE SCATTERED
IN THE EAST.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SFC WARM FRONTAL BOUNDARY CONTINUES TO MOVE THROUGH THE STATE ALLOWING
FOR ELEVATED INSTABILITY...WHICH CONTINUES TO BRING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS MORNING.

TSRA WILL CONTINUE THROUGH 15Z...BEFORE WEAKENING INTO A BROADENING
SHIELD OF LIGHT TO MODERATE RAIN AS THE LEADING EDGE OF THE SWRLY
LLJ /40-50 KTS AT 925 MB...AND 55 TO 70 KTS AT 850 MB/ ADVANCES OVER
THE LLVL FRONTAL BOUNDARY.

EXPECT CIGS AND VSBYS OF IFR TO LIFR THIS MORNING IN AND OUT OF
STORMS. ONCE THE LL JET SETS UP THERE WILL BE STRONG WIND SHEAR
ALOFT WITH WINDS SPEEDS OF UP TO 80 KTS AT 4KFT. AND 55 KTS AT 2KFT.

A COLD FRONT WILL DRAG ACROSS THE COMMONWEALTH THIS AFTERNOON AND
EVENING. A FEW STRONG TSRA COULD DEVELOP ALONG THE
FRONT...ESPECIALLY ACROSS SOUTHERN PA. SFC WINDS SHOULD BECOME GUSTY
LATE THIS AFTERNOON AND EARLY THIS EVENING BEHIND THE FRONT. TIMING
OF THE COLD FRONTAL PASSAGE WILL BE EARLY TO MID AFTERNOON ACROSS
THE NW MTNS...MID AFTERNOON THROUGHOUT THE CENTRAL MTNS AND LAUREL
HIGHLANDS...AND AROUND 00Z NEAR KLNS.

AFTER FRONTAL PASSAGE SKIES WILL CLEAR SIGNIFICANTLY AND THE SURFACE
WILL DECOUPLE...ENDING THE STRONG WINDS AND THE IFR/MVFR CIGS BY
06Z. BUILDING HIGH PRESSURE SHOULD PROVIDE MUCH IMPROVED FLYING CONDS
BY TUESDAY.

OUTLOOK...
TUE...VFR.
WED...MVFR POSS NW IN SCTD SHSN - VFR SE.
THU-FRI...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ004>006-010>012-
017>019-024>028-033-037-041-042-045-046-049>053.
FLOOD WATCH FROM NOON EST TODAY THROUGH LATE TONIGHT FOR
PAZ034>036-056>059-063>066.

&&

SYNOPSIS...LAMBERT
NEAR TERM...CERU
SHORT TERM...DEVOIR
LONG TERM...LAMBERT/RXR
AVIATION...LAMBERT/CERU
Hazardous weather outlook, Feb 28, 6:06 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 AM EST MON FEB 28 2011

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-011115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
606 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ034>036-056>059-063>066-011115-
BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
606 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033-011115-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
606 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 28, 6:26 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 AM EST MON FEB 28 2011

PAZ010-012-017>019-024>028-033>035-045-281145-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-ELK PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-
626 AM EST MON FEB 28 2011

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...CAMBRIA...
CENTRE...CLEARFIELD...HUNTINGDON...MIFFLIN...NORTHERN FULTON...
NORTHERN SOMERSET...SOUTHERN CLINTON...SOUTHERN ELK AND WESTERN
JUNIATA COUNTIES...

AT 620 AM EST...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS
EXTENDED FROM MARIENVILLE TO NEW BETHLEHEM TO 10 MILES NORTH OF
PITTSBURGH. THIS LINE WAS TRACKING EAST SOUTHEAST AT 55 MPH...AND
WILL REACH ELK AND CLEARFIELD COUNTIES BY 640 AM EST.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE EMBEDDED STRONG
THUNDERSTORMS...ALONG WITH FREQUENT LIGHTNING. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...AS WELL AS MINOR FLOODING
OF POOR DRAINAGE AREAS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 175...I-70 BETWEEN
MILE MARKERS 147 AND 153...I-80 BETWEEN MILE MARKERS 97 AND 178...
I-99 BETWEEN MILE MARKERS 0 AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 22/522...ROUTE 30...ROUTE 119...ROUTE
219...ROUTE 220...ALTERNATE ROUTE 220...ROUTE 322...ROUTE 322/22...
ROUTE 422...ROUTE 522...STATE ROAD 26...STATE ROAD 45...STATE ROAD
56...STATE ROAD 153...STATE ROAD 255...STATE ROAD 350...STATE ROAD
453.

LAT...LON 4008 7927 4012 7919 4037 7899 4072 7882
      4114 7881 4120 7878 4122 7872 4127 7875
      4137 7897 4145 7892 4127 7824 4123 7824
      4124 7809 4101 7721 4086 7736 4079 7736
      4028 7768 3976 7847

FORECASTER: DEVOIR
Local storm report, Feb 28, 6:50 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     FLOOD            CYCLONE                 41.82N  78.58W
02/28/2011                   MCKEAN             PA   911 CALL CENTER

            WATER COVERING PARTS OF HIGHWAY 6 BETWEEN CYCLONE AND
            MARSHBURG

0648 AM     FLOOD            RUSSELL                 41.92N  79.14W
02/28/2011                   WARREN             PA   911 CALL CENTER

            ROAD FLOODING IN RUSSELL AND TIDIOUTE...BASEMENT
            FLOODING IN N. WARREN.

&&

EVENT NUMBER CTP1100002 CTP1100001

GAD
Special weather statement, Feb 28, 8:28 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
828 AM EST MON FEB 28 2011

PAZ024>026-033>035-281400-
BEDFORD PA-BLAIR PA-CAMBRIA PA-FULTON PA-HUNTINGDON PA-SOMERSET PA-
828 AM EST MON FEB 28 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE LAUREL HIGHLANDS...

AT 823 AM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HOLLIDAYSBURG TO SEVEN SPRINGS...MOVING EAST AT 75 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL BE NEAR SOMERSET AROUND
840 AM...AND BEDFORD AROUND 900 AM.

LAT...LON 3971 7939 3974 7942 3978 7940 3980 7936
      3982 7937 3985 7942 3992 7940 4011 7923
      4012 7919 4034 7902 4036 7775 4033 7774
      3972 7838

FORECASTER: DANGELO
Special weather statement, Feb 28, 8:52 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 AM EST MON FEB 28 2011

PAZ026-028-035-036-056>059-063>066-281415-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON
PA-JUNIATA PA-LANCASTER PA-LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA-
852 AM EST MON FEB 28 2011

...STRONG THUNDERSTORMS WILL AFFECT THE LOWER SUSQUEHANNA VALLEY
THIS MORNING...

MULTIPLE LINES OF THUNDERSTORMS WILL CROSS THE REGION THIS MORNING.
THE LINES ARE MOVING TO THE EAST AND SOUTH AT 70 MPH. WIND GUSTS TO
50 MPH ARE EXPECTED. WINDS THIS STRONG CAN KNOCK DOWN BRANCHES.
BRIEF HEAVY RAIN IS ALSO EXPECTED. THE RAIN COULD FILL CREEKS AND
STREAMS...AND CREATE PONDING OF WATER ON ROADS. SOME SMALL CREEKS
MAY BECOME BANK FULL AS WELL.

LAT...LON 3973 7837 4033 7773 4066 7674 4067 7667
      4051 7638 4049 7642 4033 7616 3972 7698

FORECASTER: DANGELO
Special weather statement, Feb 28, 9:11 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 AM EST MON FEB 28 2011

PAZ034>036-281430-
BEDFORD PA-FRANKLIN PA-FULTON PA-
911 AM EST MON FEB 28 2011

...STRONG THUNDERSTORMS WILL AFFECT FULTON...SOUTHERN BEDFORD AND
WESTERN FRANKLIN COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD...
FRANKLIN AND FULTON COUNTIES AT 910 AM EST. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 140 AND 187...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 2.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220...ROUTE 522.

LAT...LON 3982 7876 3985 7876 4009 7853 4009 7790
      4007 7787 4009 7784 4009 7775 3972 7810
      3972 7882

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 116 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
February 28, 9:15 AM EST
Where
Bedford County, 0.58 mi ESE of Clearville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.917, -78.390

Thunderstorm winds estimated near 60 mph knocked down 15 to 20 trees along Chaneysville Road in Clearville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275966.